Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 5, 2005, 5:00 PM EST for Horry County, South Carolina. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2005, 5:00 PM EST (22:00 UTC)
- Expired
- Mar 5, 2005, 6:29 PM EST
- In force
- 89 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Horry County, SC
The radar
The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 1:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 052201 SVRILM SCC051-052230- /O.NEW.KILM.SV.W.0003.050305T2200Z-050305T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 500 PM EST SAT MAR 5 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 530 PM EST * AT 458 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF BAYBORO...OR 10 MILES SOUTHEAST OF MULLINS...AND MOVING EAST AT 35 MPH. * TOWNS IN THE PATH OF THE STORM INCLUDE... BAYBORO...ALLSBROOK...AND LORIS. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3427 7908 3404 7926 3386 7885 3400 7871 $$ RAS
1 follow-up statement
000 WWUS52 KILM 052229 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 528 PM EST SAT MAR 5 2005 SCC051-052238- /O.EXP.KILM.SV.W.0003.000000T0000Z-050305T2230Z/ HORRY SC- 528 PM EST SAT MAR 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR HORRY COUNTY WILL EXPIRE AT 530 PM EST... AT 528 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3427 7908 3404 7926 3386 7885 3400 7871 $$ RAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 5, 2:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EST SAT MAR 5 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... COLD UPPER LEVEL TROUGH SWINGING INTO THE AREA THIS AFTERNOON...WITH SURFACE TEMPERATURES NEAR 70 THERE IS ENOUGH INSTABILITY FOR THUNDERSTORMS DEVELOPING NEAR SEVERE STRENGTH SO A SEVERE THUNDERSTORM WATCH IS UP UNTIL 7 PM. SURFACE DEW POINTS ARE ONLY AS HIGH AS 40...AND WITH LIMITED MOISTURE ALOFT THE BEST THREAT IS DAMAGING WIND GUSTS. AS THE UPPER LEVEL TROUGH MOVES EAST AND THE SURFACE FRONT...NOW MOVING SOUTH ACROSS CUMBERLAND-SAMPSON-LENOIR COUNTIES...CROSSES THE AREA LATER THIS AFTERNOON AND EVENING...THERE WILL BE RAPID DRYING AND STABILIZING FOR CLEARING SKIES AND GUSTY NORTH WINDS TONIGHT... A SHORT LIVED PERIOD OF COLD ADVECTION BEFORE THE UPPER LEVEL TROUGH MOVES OUT TO SEA SUNDAY AND A WARMING WESTERLY FLOW RETURNS... BECOMING SW MONDAY...WITH SURFACE WINDS BECOMING SW SUNDAY AFTERNOON AND INCREASING ON MONDAY IN ADVANCE OF THE NEXT CLIPPER SHORT WAVE. .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... LONG WAVE UPPER LEVEL TROUGHING WILL KEEP TEMPERATURES BELOW NORMAL. GFS SHOWS NEXT CLIPPER SHORT WAVE PHASING BETTER WITH GULF MOISTURE THAN THE ONE TODAY...WITH BETTER RAIN POTENTIAL MONDAY NIGHT INTO TUE. GFS SHOWS ANOTHER COUPLE OF WAVES LATER IN THE WEEK FOR CONTINUED UNSETTLED CONDITIONS. && .AVIATION... A DYNAMIC AFTERNOON IN STORE AS THE COLD FRONT MAKES ITS WAY TOWARD THE EASTERN CAROLINAS. BASED ON KLTX VWP WILL CARRY GUSTS TO 25 KT AS THE PREVAILING CONDITION THIS AFTERNOON. WITH EVEN STRONGER WINDS ALOFT...ANY SHOWERS THAT GET GOING SHOULD MIX THOSE DOWN TO THE SFC FAIRLY EFFICIENTLY. THUNDER IS A LOW ENOUGH PROBABILITY THAT I CHOSE NOT TO INCLUDE IT...BUT DID CARRY A CB DESIGNATOR AND GUSTS TO 40 KT IN THE TEMPO GROUPS LATER THIS AFTERNOON. HAD SOME MARGINAL REPORTS OF LLWS AT KILM THIS MORNING...BUT NOTHING SINCE 16Z. VWP ALSO SHOWS THINGS MORE MIXED OUT NOW...SO WILL NOT CARRY ANY LLWS IN THIS ISSUANCE. DIMINISHING WINDS AND VFR CONDITIONS AFTER 00Z. && .MARINE... COLD FRONT WILL PUSH SOUTH OF THE WATERS TONIGHT. AHEAD OF THE FRONT STRONG WESTERLY FLOW WILL PREVAIL...THEN VEER NORTHWESTERLY WITH ITS PASSAGE. COOL SHELF WATERS ARE LIMITING SPEEDS NEAR SHORE...CARO- COOPS BUOY 3 NM OFF SUNSET BEACH INDICATING SPEEDS ONLY AROUND 15 KT...WHILE SPEEDS ACROSS THE WARMER WATER OFFSHORE ARE MUCH HIGHER (FRYING PAN BUOY 20-25 KT WITH HIGHER GUSTS). BY 12Z SUNDAY A WEAK RIDGE AXIS WILL QUICKLY BUILD TOWARD THE COAST AND COLD AIR ADVECTION WILL WEAKEN THROUGH THE MORNING. THUS EXPECT SMALL CRAFT ADVISORY CONDITIONS TO COME TO AN END DURING THE OVERNIGHT. BENIGN CONDITIONS EXPECTED SUNDAY THROUGH MONDAY MORNING...THEN THE SOUTHWESTERLY PRESSURE GRADIENT WILL TIGHTEN THROUGH MONDAY AFTERNOON. GFS LOOKS TOO STRONG IN THE SOUTHWEST FLOW REGIME MONDAY NIGHT THROUGH EARLY TUESDAY MORNING AHEAD OF THE FRONT. NOAA WAVEWATCH III HEIGHTS ARE ALSO TOO HIGH AT THAT TIME. THE FRONT WILL PASS OFF THE COAST DURING TUESDAY WITH A PERIOD OF STRONG OFFSHORE FLOW IN ITS WAKE. OFFSHORE FLOW WILL WEAKEN LATE TUESDAY NIGHT. HIGH PRESSURE WILL MIGRATE OVER THE REGION DURING WEDNESDAY. THE NEXT FRONT WILL APPROACH FROM THE WEST DURING THE SECOND HALF OF THE WEEK. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256. && SHORT/LONG TERM...TM MARINE...PFAFF AVIATION...RAS
Hazardous weather outlook, Mar 5, 1:45 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 145 PM EST SAT MAR 5 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061105- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 145 PM EST SAT MAR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST AT 35 MPH THIS AFTERNOON...WITH DAMAGING WIND AND NICKEL SIZE HAIL POTENTIAL. BY SUNDOWN MOST OF THE ACTIVITY WILL BE OFF THE COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM M
In the hours before
Local storm report, Mar 5, 3:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EST SAT MAR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL SOCASTEE 33.68N 79.00W
03/05/2005 0.25 INCH HORRY SC AMATEUR RADIO
&&
NEILESLocal storm report, Mar 5, 4:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
411 PM EST SAT MAR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND GST WILMINGTON 34.23N 77.94W
03/05/2005 58 MPH NEW HANOVER NC OFFICIAL NWS OBS
41 MPH SUSTAINED
&&
NEILESSpecial weather statement, Mar 5, 4:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 414 PM EST SAT MAR 5 2005 NCZ087-096-099-SCZ017-023-024-032-033-039-052200- BLADEN-COLUMBUS-DARLINGTON-DILLON-FLORENCE-MARION-MARLBORO-ROBESON- WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON...DILLON... ELIZABETHTOWN...FLORENCE...HARTSVILLE...KINGSTREE...LAKE CITY... LUMBERTON...MARION...MULLINS...TABOR CITY AND WHITEVILLE 414 PM EST SAT MAR 5 2005 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN SOUTH CAROLINA... DARLINGTON...MARLBORO...WILLIAMSBURG...MARION...AND DILLON COUNTIES. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTH CAROLINA... ROBESON...BLADEN...AND COLUMBUS COUNTIES. BLUSTERY WINDS WILL CONTINUE INTO THIS EVENING. BUT THE THREAT FOR SEVERE THUNDERSTORMS HAS ENDED IN THOSE COUNTIES. THE SEVERE THUNDERSTORM WATCH CONTINUES FOR THESE COUNTIES IN NORTH CAROLINA...PENDER...NEW HANOVER AND BRUNSWICK COUNTIES. THE SEVERE THUNDERSTORM WATCH CONTINUES FOR THESE COUNTIES IN SOUTH CAROLINA...HURRY AND GEORGETOWN COUNTIES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. TM
Local storm report, Mar 5, 4:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
427 PM EST SAT MAR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG WILMINGTON 34.23N 77.94W
03/05/2005 NEW HANOVER NC LAW ENFORCEMENT
&&
RASLocal storm report, Mar 5, 4:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
437 PM EST SAT MAR 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST WRIGHTSVILLE BEACH 34.21N 77.80W
03/05/2005 39 MPH NEW HANOVER NC AMATEUR RADIO
NOS WIND MEASUREMENT AT JOHNNY MERCER PIER 34 KNOTS
SUSTAINED WIND WITH GUST TO 43 KNOTS.
&&
HAWKINSSpecial weather statement, Mar 5, 4:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 445 PM EST SAT MAR 5 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 445 PM EST SAT MAR 5 2005 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTH CAROLINA... ROBESON...BLADEN...COLUMBUS...PENDER...BRUNSWICK...AND NEW HANOVER COUNTIES. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN SOUTH CAROLINA... DARLINGTON...MARLBORO...WILLIAMSBURG...DILLON...FLORENCE...MARION... HORRY AND GEORGETOWN COUNTIES. THERE WILL BE SCATTERED SHOWERS AND POSSIBLE ISOLATED THUNDERSTORMS INTO THIS EVENING...BUT THE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS DECREASED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:38 PM EST | Special Marine Warning | ILM | 52 min | |
| Mar 5, 3:50 PM EST | Severe Thunderstorm Warning | ILM | Williamsburg | 83 min |
| Mar 5, 3:57 PM EST | Special Marine Warning | ILM | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.